Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 67, NWS Hastings, NE

June 15, 2021Clay County, Nuckolls County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2021, 8:13 PM CDT for Clay County, Nuckolls County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2021, 8:13 PM CDT (01:13 UTC)
Expired
Jun 15, 2021, 8:45 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Clay County, NE, Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 47 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:30 PM CDTHAIL 1.755 Nne Edgar, NEDELAYED REPORT, TIME APPROXIMATED. GOLFBALL SIZED HAIL CAUSED DAMAGE TO VEHICLES INCLUDING BREAKING WINDSHIELDS. ALSO DAMAGED CROPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS53 KGID 160113
SVRGID
NEC035-129-160145-
/O.NEW.KGID.SV.W.0067.210616T0113Z-210616T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
813 PM CDT Tue Jun 15 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in south central Nebraska...
  Northeastern Nuckolls County in south central Nebraska...

* Until 845 PM CDT.

* At 812 PM CDT, a severe thunderstorm was was centered a few miles 
  northeast of Edgar, or 28 miles southeast of Hastings, and is 
  nearly stationary, but drifting slowly south if anything. 

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Edgar and Ong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4029 9782 4029 9801 4047 9797 4048 9783
TIME...MOT...LOC 0112Z 337DEG 4KT 4042 9790 

HAIL...1.50IN
WIND...60MPH
 
$$

Pfannkuch
2 follow-up statements
465 
WWUS53 KGID 160125
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
825 PM CDT Tue Jun 15 2021

NEC035-129-160145-
/O.CON.KGID.SV.W.0067.000000T0000Z-210616T0145Z/
Clay NE-Nuckolls NE-
825 PM CDT Tue Jun 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN CLAY AND NORTHEASTERN NUCKOLLS COUNTIES...

At 824 PM CDT, a severe thunderstorm was centered just east-
northeast of Edgar, or 26 miles southeast of Hastings, moving south 
at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Edgar and Ong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4029 9782 4029 9801 4043 9797 4048 9783
TIME...MOT...LOC 0124Z 342DEG 5KT 4040 9794 

HAIL...1.75IN
WIND...60MPH
 
$$

Pfannkuch
034 
WWUS53 KGID 160138
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
838 PM CDT Tue Jun 15 2021

NEC035-129-160148-
/O.EXP.KGID.SV.W.0067.000000T0000Z-210616T0145Z/
Clay NE-Nuckolls NE-
838 PM CDT Tue Jun 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND
NORTHEASTERN NUCKOLLS COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and brief heavy rain are still possible with this thunderstorm.

LAT...LON 4029 9782 4029 9801 4043 9797 4048 9783
TIME...MOT...LOC 0138Z 337DEG 4KT 4039 9793 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:36 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 15, 6:36 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
636 PM CDT Tue Jun 15 2021

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 323 PM CDT Tue Jun 15 2021

Cirrus from earlier convection continues to thin across the western
part of the area this afternoon. A surface high pressure system
across the area is keeping the winds light and somewhat variable.

The upper level ridge continues across and to the west of the area
tonight through Thursday. Temperatures are expected to remain on the
warm side. Wednesday a surface low and cold front start to develop
to the northwest of the forecast area. This will keep south winds
across the area which will increase to 15 to 20 mph. Moisture will
increase on the south winds and the higher dew points are expected
to increase the heat index values to a few degrees on either side of
100 degrees. By Thursday, the cold front starts to work into the
forecast area, but is not as strong and the temperatures are not
expected to be much cooler. They will be a bit cooler in the north,
but a little warmer in the south. The difference will be that the
dew points will be a little lower and the heat index could actually
be lower.

Thursday night, the front will move to the south of the forecast
area and there is an upper level wave that moves over the ridge.
Models have a few differences in the location of the weak front and
the precipitation that is possible. Have kept some low PoPs for much
of the area.

Friday through Tuesday the ridge broadens and the flow across the
area becomes more zonal. There are a few waves that move through the
area and there will be some more thunderstorm activity. At this
time, the strongest wave and best chance for thunderstorms appears
to be Saturday night. Otherwise, there will be on and off chances
for thunderstorms. The models have a few differences, but most of
the systems seem to be more during the night-time.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 635 PM CDT Tue Jun 15 2021

General overview:
Overall, another high-confidence VFR ceiling/visibility forecast,
with the main difference being slightly-stronger wind speeds
compared to these past 24 hours (especially Wednesday afternoon).

Details:
Assuming that no isolated/sneaky convection manages to bubble up
directly over the area between now and nightfall/roughly 02-03Z,
(currently considered no more than a 5-10 percent chance and thus
not included in TAFs), this should be another straightforward
and dry/storm-free aviation period with minimal mid-high cloud
cover at most. As for surface winds, they will average no more
than 08-10KT this evening-overnight, generally averaging from a
southeasterly direction. However, speeds pick up a touch during
the day Wednesday, with sustained southerly speeds around
15KT/gusts around 20KT common, especially 17-23Z.

On one last wind-related note:
There are hints of weak-ish low level wind shear (LLWS) especially
10-14Z as winds mainly between 500-1,500 ft. increase to 25-30KT
from the southwest. However, with overall-shear magnitude looking
to only average around 25KT, this looks a bit marginal for formal
TAF inclusion. Something for later forecasts to keep an eye on
though.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 15, 7:25 PM CDT, 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
725 PM CDT Tue Jun 15 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
170030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
725 PM CDT Tue Jun 15 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Through around 10 PM, very isolated, spotty thunderstorm activity
will be possible within the outlook area, particularly from near
the Nebraska Tri Cities southward into north central Kansas.
Although coverage will remain very spotty, a strong to briefly-
severe storm cannot be ruled out, with quarter size hail and 60
MPH winds the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat will be even more of a concern Wednesday and Thursday
afternoons, as most of the outlook area will likely reach a heat
index of 100 to 105 degrees each afternoon.

Periodic thunderstorm chances arrive starting Thursday night. At
this time, it is still too soon to confidently assess the
potential for any severe storms during the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong thunderstorm
winds from isolated activity that develops this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 15, 7:01 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
701 PM CDT Tue Jun 15 2021

NEZ061-062-074-075-160030-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
701 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN HALL COUNTIES UNTIL 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
and just north of Shelton, or 20 miles northeast of Kearney. This
storm was nearly stationary, but drifting very slowly outh.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
  Shelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
brief localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4087 9880 4089 9864 4068 9859 4065 9882
TIME...MOT...LOC 0000Z 344DEG 4KT 4081 9873

Pfannkuch
Local storm report, Jun 15, 7:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SHELTON                 40.78N 98.73W
06/15/2021  M1.75 INCH       BUFFALO            NE   PUBLIC

&&
Special weather statement, Jun 15, 8:02 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
802 PM CDT Tue Jun 15 2021

NEZ076-086-160130-
Nuckolls NE-Clay NE-
802 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
NORTHEASTERN NUCKOLLS COUNTIES UNTIL 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ong, or 27 miles southeast of Hastings, moving south at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm in the next 30 minutes.

Locations impacted include...
  Ong and Edgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 9801 4049 9784 4029 9782 4029 9798
TIME...MOT...LOC 0102Z 347DEG 6KT 4044 9792

Pfannkuch
Local storm report, Jun 15, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             SHELTON                 40.78N 98.73W
06/15/2021  M2.00 INCH       BUFFALO            NE   PUBLIC

            FB PHOTO.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:01 PM CDTSpecial Weather StatementGIDHall29 min
Jun 15, 7:28 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall32 min
Jun 15, 8:02 PM CDTSpecial Weather StatementGIDClay28 min
Jun 15, 8:55 PM CDTSpecial Weather StatementGIDThayer20 min
Jun 16, 3:17 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.